Heavy Snow, Northern Fairfield
- When
- February 7, 11:30 AM EST to 3:00 PM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 to near 10 inches. 1 inches at Danbury.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a low pressure system developed off the Mid Atlantic Coast, heavy snow occurred throughout the region.Snowfall amounts ranged from 6 to near 10 inches. Here are selected specific snowfall amounts for:Fairfield County: from 6.0 inches at Sherman to 9.1 inches at Danbury. At Sikorsky Airport in Bridgeport, 7.0 inches was measured.New Haven County: from 6.0 inches at West Haven to 8.5 inches at Wolcott.Middlesex County: from 6.3 inches at Old Saybrook to 8.0 inches at Haddam.New London County: from 6.0 inches at East Lyme to 9.5 inches at Colchester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 7, 10:45 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1045 AM EST THU FEB 6 2003
ISSUED WINTER STORM WARNING FOR ALL ZONES...WIDESPREAD REPORTS OF 4
TO 6 INCHES BETWEEN 800 AND 900 AM WITH BANDS OF HEAVIER SNOW
EXPECTED TO MOVE THROUGH LATER THIS MORNING AND INTO THE EARLY
AFTERNOON. ALSO LOWERED TEMPERATURES ESPECIALLY INLAND...WITH NORTH
FLOW AND SNOW DO NOT EXPECT TEMPERATURES TO RISE MUCH FROM CURRENT
READINGS.
MARINE: WILL CONTINUE WITH THE SMALL CRAFT ADVISORY AS WINDS WILL
INCREASE LATE THIS AFTERNOON INTO THE EVENING BEHIND LOW.
***PREVIOUS DISCUSSION***
OVERRUNNING SNOWS FALLING THROUGHOUT THE FORECAST AREA WITH THE
HIGHEST THUS FAR HERE AT THE NWS IN EASTERN LI REPORTING AN INCH.
SURFACE LOW TAKING SHAPE OFF THE NC COAST...RATHER WEAK BUT WITH JET
ENERGY AND THE GULF STREAM COMING INTO PLAY...DEEPENING WILL OCCUR
RATHER QUICKLY.
IN THE SHORT TERM...POSITIVELY TILTED TROUGH MOVES THROUGH THE
NORTHEAST NEXT 24 HOURS...SENDING COASTAL LOW ON A NORTHEAST
TRACK...WELL SOUTH AND EAST OF THE FORECAST AREA. STILL THOUGH...JET
ENHANCED SNOW ALONG THE NORTHERN PERIPHERY OF THE STORM WILL
TRANSITION THE ACTIVITY FROM AN OVERRUNNING EVENT TO DYNAMICALLY
DRIVEN SNOW. TIME SECTIONS SUGGEST BEST LIFT COMING IN THE 12
TO 18Z TIME FRAME. BOTH THE GFS AND ETA QPF AMOUNTS
COMPARABLE...WITH THE CITY AND LONG ISLAND RANGING FROM .5 TO .7
LIQUID. THE ETA BRINGS IN THE HIGHER QPF AMOUNTS SLIGHTLY FARTHER TO
THE NORTH AND WEST. BASED ON THESE VALUES...WILL EXTEND THE 4 - 6
AMOUNTS WESTWARD INTO THE CITY...BUT LEAVE THE ADVISORIES AND
WARNINGS STATUS QUO. 06Z MESOETA BRINGS SOME HIGHER QPF VALUES INTO
EASTERN LONG ISLAND...SO WILL HAVE TO WATCH ACCUMULATION RATES HERE
CAREFULLY AS THE MORNING PROGRESSES.
THE REMAINDER OF THE SHORT TERM LOOKS TO BE DRY AND SLIGHTLY BELOW
NORMAL AS BOTH THE UPPER RIDGE AND SURFACE HIGH MOVE THROUGH THE
FORECAST AREA ON SATURDAY. MODELS DIVERGE WITH STRENGTH OF LOW
PRESSURE MOVING ACROSS THE GREAT LAKES ON SAT AND SUN...WITH THE ETA
DIGGING THE UPPER TROUGH OVER THE NORTHERN PLAINS MORE SO THAN THE
GFS. THIS APPEARS TO SHEAR THE LEAD SYSTEM AND WASH OUT THE COLD
FRONT BEFORE REACHING THE COAST ON SUN NIGHT. THE GFS IS MORE
DEFINED WITH THE SURFACE FRONT. THE TREND SEEMS TO BE TOWARD MORE
AMPLIFICATION OF THE LONGWAVE TROUGH...THUS SUPPORTING A WEAKER LEAD
SYSTEM/FRONTAL BOUNDARY. IN FACT...THE GFS SPINS UP A COASTAL ALONG
THE MID ATLANTIC ON MON...WHICH TAKES A SIMILAR TRACK TO THE CURRENT
SYSTEM. INTERESTINGLY ENOUGH THOUGH...THE ETA HAS A SHARPER TROUGH...
BUT A WEAKER SURFACE REFLECTION. THIS APPEARS TO BE UNDERDONE BY
BOTH MODELS.
.MARINE...EXPECT WINDS TO REACH SMALL CRAFT CRITERIA LATE THIS
AFTERNOON ON THE BACKSIDE OF THE DEEPENING LOW. AS LOW PULLS AWAY
AND HIGH PRESSURE BUILDS IN SAT MORNING WINDS WILL GRADUALLY
DIMINISH.
.AVIATION...VERY STABLE TAF FORECASTS THIS AM WITH IFR CIGS AND
VSBYS HOLDING RIGHT AROUND A MILE. MAY GO DOWN TO 1/2 TO 3/4SM TEMPO
AS SOME LARGER DENDRITES MOVE IN FROM THE SOUTHWEST. TIMING OF THE
END OF THE SN AND VFR MAY BE A BIT FAST ON CURRENT TAFS. VFR ON
SATURDAY.
OKX...
CT...WINTER STORM WARNING TODAY 005>012
NJ...WINTER STORM WARNING TODAY 002>006-011
NY...WINTER STORM WARNING TODAY 067>081
MARINE...SMALL CRAFT ADVISORY ALL WATERS
ANZ355-353-350-338-335-330.CTZ005>012-NJZ002>006-011-NYZ067>081-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 545 AM EST FRI FEB 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY ...WINTER STORM WARNING FOR EASTERN LONG ISLAND AND EXTREME SOUTHEASTERN CONNECTICUT... ...WINTER WEATHER ADVISORY FOR THE REMAINDER OF THE REGION... MODERATE TO HEAVY SNOW WILL FALL ACROSS THE FORECAST AREA THROUGH THIS AFTERNOON WITH THE HEAVIEST SNOW EXPECTED ACROSS EASTERN LONG ISLAND. SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM 2 TO 5 INCHES NORTH AND WEST OF NEW YORK CITY...TO 4 TO 7 INCHES OVER THE REMAINDER OF THE REGION WITH HIGHEST AMOUNTS OVER THE WARNED AREA. .DAYS TWO THROUGH SEVEN... THE NEXT CHANCE OF SNOW IS ON MONDAY FROM A COASTAL LOW FORECAST TO TAKE A SIMILAR TRACK TO TODAYS SYSTEM. IN ADDITION...BITTERLY COLD CONDITIONS ARE EXPECTED BEHIND THE STORM FROM TUESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED DUE TO THE HAZARDOUS WINTER WEATHER AFFECTING THE REGION TODAY. PLEASE SUBMIT SNOWFALL OBSERVATIONS VIA THE WFO/OKX WEBPAGE. THE SEND STORM REPORT IS LOCATED ON THE BOTTOM LEFT OF OUR MAIN WEB PAGE AT WWW.ERH.NOAA.GOV/OKX
NJZ005-006-011-NYZ072>081-071430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 740 AM EST FRI FEB 7 2003 ...MODERATE SNOW CONTINUES... AS OF 7 AM...2 TO 3 INCHES OF SNOW HAD ALREADY FALLEN ACROSS THE REGION. THE MODERATE INTENSITY OF THE SNOW WILL CONTINUE THROUGH THE MORNING RUSH HOUR. TRAVEL IS STRONGLY DISCOURAGED THIS MORNING AS SNOW FALLS AT RATES OF 1/2 TO LOCALLY 1 INCH PER HOUR. THE SNOW IS ALSO REDUCING VISIBILITY TO BELOW HALF A MILE. VISIT WEATHER.GOV OR LISTEN TO NOAA WEATHER RADIO FOR THE LATEST ON TODAYS SNOWSTORM.
CTZ012-NYZ079-081-071615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 915 AM EST FRI FEB 7 2003 ...THE NATIONAL WEATHER SERVICE CONTINUES THE WINTER STORM WARNING FOR TODAY... SNOW CONTINUES TO FALL ACROSS THE EAST END OF LONG ISLAND AND EXTREME SOUTHEAST CONNECTICUT. LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE THROUGH THE REST OF THE MORNING. REPORTS OF WIDESPREAD SNOW COVERED ROADWAYS CONTINUE TO BE RECEIVED. THIS MORNINGS SNOW HAS LED TO DANGEROUS TRAVEL CONDITIONS. AS OF 9 AM...AN AVERAGE OF 3 TO 4 INCHES OF SNOW HAS BEEN REPORTED. ANOTHER 2 TO 3 INCHES IS EXPECTED BY EARLY AFTERNOON. TRAVEL IS STRONGLY DISCOURAGED TODAY.
CTZ005-009-NJZ002>006-011-NYZ067>077-071615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 921 AM EST FRI FEB 7 2003 ...THE NATIONAL WEATHER SERVICES CONTINUES THE WINTER WEATHER ADVISORY FOR TODAY... SNOW CONTINUES TO FALL ACROSS THE AREA. LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE THROUGH THE REST OF THE MORNING. REPORTS OF WIDESPREAD SNOW COVERED ROADWAYS CONTINUE TO BE RECEIVED. THIS MORNINGS SNOW HAS LED TO DANGEROUS TRAVEL CONDITIONS. AS OF 9 AM...AN AVERAGE OF 3 TO 4 INCHES OF SNOW HAS BEEN REPORTED. THE HIGHEST AMOUNTS ARE IN THE ELEVATED REGIONS IN THE LOWER HUDSON VALLEY AND NORTHERN NEW JERSEY. ANOTHER 1 TO 3 INCHES IS EXPECTED BY EARLY AFTERNOON. TRAVEL IS STRONGLY DISCOURAGED TODAY.
CTZ006-007-010-011-NYZ078-080-071630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 927 AM EST FRI FEB 7 2003 ...THE NATIONAL WEATHER SERVICES CONTINUES THE WINTER WEATHER ADVISORY FOR TODAY... SNOW CONTINUES TO FALL ACROSS THE AREA. LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE THROUGH THE REST OF THE MORNING. REPORTS OF WIDESPREAD SNOW COVERED ROADWAYS CONTINUE TO BE RECEIVED. THIS MORNINGS SNOW HAS LED TO DANGEROUS TRAVEL CONDITIONS. AS OF 9 AM...AN AVERAGE OF 3 TO 4 INCHES OF SNOW HAS BEEN REPORTED. ANOTHER 1 TO 3 INCHES IS EXPECTED BY EARLY AFTERNOON. TRAVEL IS STRONGLY DISCOURAGED TODAY.
CTZ005-009-NJZ002>006-011-NYZ067>077-071730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1023 AM EST FRI FEB 7 2003 ...THE NATIONAL WEATHER SERVICE HAS UPGRADED THE WINTER WEATHER ADVISORY TO A WINTER STORM WARNING FOR TODAY... SNOW WILL CONTINUE THROUGH THE EARLY AFTERNOON LIGHT TO OCCASIONALLY MODERATE IN INTENSITY. REPORTS OF AN AVERAGE OF 4 TO 5 INCHES OF SNOW HAVE BEEN REPORTED AS OF 10 AM. ANOTHER 2 OR 3 INCHES OF SNOW IS ANTICIPATED THROUGH THE AFTERNOON. ROADWAYS ARE MOSTLY SNOW COVERED...ESPECIALLY THE BACK ROADS. TEMPERATURES WILL REMAIN BELOW FREEZING. WIDESPREAD WINTER STORM CONDITIONS ARE NOW LIKELY. TRAVELING WILL REMAIN QUITE TREACHEROUS THROUGH THE AFTERNOON. SNOW WILL TAPER OFF LATER IN THE AFTERNOON.
CTZ006>008-010>012-NYZ078>081-071730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1029 AM EST FRI FEB 7 2003 ...THE NATIONAL WEATHER SERVICE CONTINUES THE WINTER STORM WARNING FOR TODAY... SNOW WILL CONTINUE THROUGH THE EARLY AFTERNOON LIGHT TO OCCASIONALLY MODERATE IN INTENSITY. REPORTS OF AN AVERAGE OF 4 TO 5 INCHES OF SNOW HAVE BEEN REPORTED AS OF 10 AM. ANOTHER 2 OR 3 INCHES OF SNOW IS ANTICIPATED THROUGH THE AFTERNOON. A BAND OF MODERATE SNOW WILL MOVE IN FROM THE SOUTH FROM 10 30 THROUGH NOON IN MANY LOCATIONS. ROADWAYS ARE MOSTLY SNOW COVERED...ESPECIALLY THE BACK ROADS. TEMPERATURES WILL REMAIN BELOW FREEZING. WIDESPREAD WINTER STORM CONDITIONS ARE NOW LIKELY. TRAVELING WILL REMAIN QUITE TREACHEROUS THROUGH THE AFTERNOON. SNOW WILL TAPER OFF LATER IN THE AFTERNOON.
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345992, 5345996, 5345993, 5345994, 5345997, 5345995, 5345999, 5345998.